Why Does Xanax Cause Weight Gain?
The primary purpose of a Xanax prescription is to decrease negative and uncomfortable symptoms in people struggling with a variety of disorders, generally centering around panic and anxiety.
Xanax belongs to a class of drugs known as benzodiazepines, which are central nervous system depressants. These medications function by slowing down the activity in the brain in order to relax the body’s muscles and provide a person with relief.
According to the drug label information for Xanax, changes in weight and changes in appetite are both possible side effects of the drug.https://dailymed.nlm.nih.gov
One study found that for patients prescribed Xanax for the treatment of panic disorder, 27 percent saw an increase in weight. Comparatively, only 18 percent of patients who received a placebo instead of Xanax reported an increase in weight.
One study found that for patients prescribed Xanax for the treatment of panic disorder, 27 percent saw an increase in weight.
The same study found that 33 percent of patients prescribed Xanax for panic disorder saw an increase in appetite after taking the drug. For the placebo group, only 23 percent of participants saw an increase in appetite.
These results seem to indicate that weight gain and increased appetite may be caused by Xanax itself. Interestingly, patients prescribed Xanax for anxiety disorder did not report changes in weight or appetite due to Xanax.
Due to Other Side Effects
However, aside from the possibility that weight gain is caused by Xanax itself, there is a chance that other reported side effects from Xanax can in turn cause weight gain.
The most common reported side effect by both patients with anxiety disorder and those with panic disorder is drowsiness. Over 40 percent of patients treated for anxiety with Xanax report symptoms of drowsiness compared to 22 percent of those taking a placebo. For panic disorder, 77 percent reported drowsiness compared to 43 percent of those taking a placebo.
Other commonly reported side effects among patients with panic disorders taking Xanax are fatigue and lower levels of coordination. All of these side effects impair the ability of a person to complete physical exercise, and this may encourage a more sedentary lifestyle.
These changes in lifestyle due to other side effects from Xanax could be a contributing factor to why some patients report weight gain after they begin taking the medication.
Struggling with Addiction?
Whether you’re looking for treatment for yourself, someone close to you, or you just need answers, we’re here 24/7 to help.
There is no specific treatment that will reduce weight gain caused by taking Xanax. People may want to consider general healthy lifestyle changes in regard to eating and exercise in order to reduce weight gain.
If potential weight gain is a particular concern, some patients may want to consider a different drug. In addition, a lower dose of Xanax may lead to less harmful side effects that contribute to weight gain.
If you believe you are experiencing weight gain as a consequence of your Xanax prescription, talk to your doctor about decreasing your dosage or potential alternative medications for your condition. If you are misusing Xanax, such as using it without a prescription and have noticed this effect, the best way to address it is to get help.
You should never suddenly stop using Xanax if you have been taking it for a while. Talk to a medical professional about the best way to stop taking the drug.